Jump to content

Smoking


Recommended Posts

What happens to our bodies when we smoke ciggarettes?

I know that this sounds dumb but I USED to smoke up till when I got real sick, and I noticed that everytime I would try and smoke I became lightheaded and dizzy. I don't want to start back up, but am interesting on what smoking does to a potsy person. Like, how is our blood pressure affected and heart rate.

Thanks for any info! :)

Hope you all have a good day!!!

Nicole

Link to comment
Share on other sites

That is great that you have quit.

I believe that cigarette smoking causes blood vessels to constrict, which I would imagine would exaccerbate POTS symptoms for many people. I know that in pregnant women it can reduce blood flow to the fetus, so I would imagine that blood flow is reduced to the brain and other parts of the body when you light up--which may explain why it made you feel more dizzy.

Here is a web site that discusses the effects of smoking on the body--although you probably already know about all of this!

http://quitsmoking.about.com/od/tobaccosta...aretteSmoke.htm

Good luck with remaining smoke-free--I know it is hard to quit--I have some friends who were able to--but it was not necessarily easy. If it makes you feel worse--that would be a powerful reason to stop!

Take care,

Katherine

Link to comment
Share on other sites

Smoking is bad but nicotine can be helpful to our blood flow issues but it's been years since I read that..it may even be in one of the old paper articles I can't find!

The patch was mentioned as helping with some ANS. My doctor once brough up 'smoking could help that' but was kidding and just talking about the nicotine aspects. This was years ago.

perhaps somebody can help us. I do know at a site I used to go to with lots of NCS folks, there were quite a few smokers there and they swore it helped with BP and fainting issues. Hence, if that were my case, I would probably go for nicorette gum or cut a patch in half and wear it.

It's been too long since I heard of the "blessings" of nicotine. I also remember there being a connection to help Chronic Fatigue syndrome.

Link to comment
Share on other sites

Hey there,

I quit smoking when I got really sick too. I tried a cigarette a few months later and it made me horribly dizzy and short of breath. Now, I have an aversion to cigarette smoke, even the smell makes me anxious.

I'm not sure what it does to us, but whatever it did to me, it was very uncomfortable.

Cheers,

Lauren

Link to comment
Share on other sites

quit smoking 3 months ago. would have dizzy spells sometimes after a smoke and sometimes it helped me feel better. honestly! but i felt i really needed to get serious about my health and being a student nurse made smoking feel hypocritical. <_<

i tried half a puff a couple weeks ago and thought i would throw up. blecch! :) i'm definitely over it! hooray! it took my years and years to quit! but i still crave the "helpful" part of how it sometimes made me feel, but not the smell or taste or money/time lost.

but here's a really weird thing: i quit smoking and have had an exacerbation/progression that has coincided with my quitting and "taking better care of myself" like more fluids and vitamins and weight loss. its strange. my symptoms were better controlled when i smoke, drank, ate horribly and was fat. :) (not that i'm going back.....i' just think it is strange....anybody got any possible explanations?) and i'm certainly not advocating those unhealthy behaviors for anyone else, BTW!!

love and light

lulu :)

Link to comment
Share on other sites

Guest CyberPixie

Holds hand up, I'm a smoker. At my worst last year when I was tachy pretty much all the time it made it worse. However, I find it raises my BP just enough to make me feel better. Have gone on a bit of a health kick lately and it's on my list of to do things to get rid of.

I wonder if it makes anyone worse when they give up?

Link to comment
Share on other sites

What does smoking do to a POTS patient? Give her cancer!!!! Not to mention ashtray breath. If you think it's bad having POTS, just wait until you have POTS and emphysema! (My sister-in-law died of smoking-induced emphysema at the age of 54, so maybe I'm biased.)

Even if nicotine were some kind of miraculous drug for POTS, you wouldn't want to inhale all that carcinogenic tar, along with the carbon monoxide, just to get the nicotine. They'd give it to you in a clean form, like maybe a patch.

If you want to tighten up your blood vessels, take midodrine--which is NOT addictive.

That being said, I'll bet that having POTS makes it more difficult to give up smoking. If you smoke, ask your doctor and pharmacist for help in quitting. Even if you just switch to the patch, you'll get most of the carcinogenic crud out of your life.

Link to comment
Share on other sites

Nicotine is toxic and made me dizzy and woozy when I was a young healthy 18 year old smoking to be "cool"

Never smoked again after the college party years.....

But I cant imagine what it would do to me now.

Link to comment
Share on other sites

just wanted to send my congrats to all of you who have quit...

cyber -

while it's not a reason to not quit, i can imagine that having POTS could make things a bit harder in terms of quitting. (not that it's not hard in the first place...) mostly b/c breaking any addiction - however beneficial - is an added stress to the body in the short term.

lthomas -

i'm so sorry about your sister-in-law.

i don't think anyone was in the least advocating smoking to help symptoms but some of the "benefits" of nicotine for a select few...not via smoking but the patch, etc. have been shown in some cases. some with ulcerative colitis do better while smoking. no docs advocate this but most do acknowledge it. interesting about the possible vasoconstrictive effects on those with dysautonomia then as well....

lulu -

i definitely don't have "answers" to your questions about why you used to feel better in entirety but a few things that MAY be part of it. sometimes those of us with low BP feel better with some more weight on as it can go along with a bit higher pressures. this by no means is true across the board though & for me i can tell no difference BP-wise in regard to my weight variations that have me ranging from slightly under to slightly over weight over the years (about a 45 pound range). your poor diet may have been high in salt? that's my only thought there. some do report feeling a bit better after a drink or too but more are the opposite so i'm at a loss there. as for smoking some of the things others have mentioned & that i wrote above re: vasoconstriction perhaps? but no way to really know. and bottom line is that it may have nothing to do with anything.

B) melissa

Link to comment
Share on other sites

  • 2 weeks later...

I was a smoker from age 16 til age 32 when my son in kindergarten was afraid I would die. I was never a heavy smoker so I threw the pack in the trash and that was that.

My POTS symptoms increased over the years, more fainting as was the case when I was 14 years old. I couldn't have a bowel movement without a laxative or enema. My food would not move from my stomach.

8 years later my physician said "What did you do when you were young and felt faint?", I said "smoke."

He said nicotine is powerful vasoconstrictor and that my vessels are always wide open, that's why my BP is always so low and all the venous pooling in my legs. I tried the gum, tried the patch. Both made me sick. I bought a pack of cigarrettes and put them on the counter. Walked by them for a week. One day I was feeling faint and opened the pack and smoked one. It made me nauseated but the tunnel vision left and I felt better.

I now smoke about 3-4 cigarettes a day. I buy american spirit, which aren' t supposed to have additives. 2 everymorning and I have a bowel movement. Feeling faint it raises my BP 20 points. As a nurse I know the chances I am taking but at this point of my illness, when I dread even waking up to face another day of symptoms the risk is well worth it to me. I am not a fan of fainting and this prevents it. Midodrine made my Bp so erratic and the side effects were horrible. Dr. Low took me off florinef because I can't maintain enough sodium in my urine.

I'm not encouraging anyone to smoke. It is a personal choice that can have serious consequences. It's a choice I gave alot of thought about. I have quit for a week several times and each time the same symptoms reappear. For me it works.

Dawn

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...